Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 83, NWS Norman, OK

October 9, 20184 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 9, 2018, 6:41 AM CDT for 4 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 6:41 AM CDT (11:41 UTC)
Expired
Oct 9, 2018, 10:45 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Harper County, OK, Major County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 107 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS54 KOUN 091141
FFWOUN
OKC059-093-151-153-091545-
/O.NEW.KOUN.FF.W.0083.181009T1141Z-181009T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
641 AM CDT TUE OCT 9 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Western Woods County in northwestern Oklahoma...
  Eastern Harper County in northwestern Oklahoma...
  Woodward County in northwestern Oklahoma...
  Western Major County in northwestern Oklahoma...

* Until 1045 AM CDT.
  
* At 639 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. The ground across this area is saturated from earlier 
  rain and an additional one to two inches will lead to flooding. 
  Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Woodward, Buffalo, Mooreland, Waynoka, Fort Supply, Freedom,
  Sharon, Mutual, Alabaster Caverns State Park, Selman, Quinlan,
  Chester, Tangier, Bouse Junction and Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3700 9882 3616 9883 3617 9951 3650 9961
      3659 9961 3659 9963 3700 9975

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:22 AM CDT, 19 minutes earlier.

Area forecast discussion, Oct 9, 6:22 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
622 AM CDT Tue Oct 9 2018

.DISCUSSION...
12Z TAF discussion.

&&

.AVIATION...
Widespread rain along with MVFR and IFR conditions expected to
continue across much of the area into the afternoon hours. Much of
the precip should push out this afternoon into the this evening
from west to east, but MVFR ceilings will hang tough until after
06Z when CSM/LAW/SPS should see ceilings dissipate and VFR
conditions return. Will also have a front that is currently in
northwest Oklahoma push southeast across the area this afternoon
and evening. This will bring a shift in surface winds from
south/southwest to the northwest.

&&

.PREV DISCUSSION... /issued 318 AM CDT Tue Oct 9 2018/

DISCUSSION...
Continuing threat of heavy rain and flooding through Tuesday
evening remains the main forecast concern. After a brief break from
rain on Wednesday and Thursday, rain chances will return going into
the weekend. Details for both of these events are below.

A deep trough continues to trudge eastward over the four corners
region around toward western Kansas. As this system makes its way
out, we'll see one last batch of rain through the day. This will
develop over western Oklahoma and push eastward through the day with
rain ending west to east this afternoon and evening.

Heavy rainfall continues to be the main concern with these showers
and storms. PWATs are hovering around 1.5 inches. With this rainfall
falling on already saturated ground (due to the extensive rainfall
we've already received over the last several days), flash flooding
will continue to be a risk. Will keep the flood watch going with no
changes.

There will also be enough instability and wind shear to support a
few strong to severe storms this afternoon and evening across south
central and central Oklahoma.

A cold front will move through late Tuesday evening and overnight,
clearing the area of moisture. We'll have a few dry days (Wednesday
and Thursday) before rain chances pick back up again. In addition,
this front (and a subsequent one on the weekend) will usher in some
cooler weather with highs in the 50s and 60s.

Moisture returns from the gulf on Thursday. This will interact with
a long wave trough and associated front to bring rain chances back
for through the weekend starting late Thursday night. In addition,
models currently show the remnants of hurricane Sergio moving up
through our area on Saturday. After the cold front moves through
Sunday, we'll see next week likely start out cool and dry.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  47  63  44 / 100  40   0   0
Hobart OK         71  45  64  45 / 100  10   0   0
Wichita Falls TX  74  50  68  48 / 100  10   0   0
Gage OK           59  40  60  42 / 100   0   0   0
Ponca City OK     73  47  61  41 / 100  60   0   0
Durant OK         78  56  70  49 /  90  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ004>048-050>052.

TX...Flood Watch through this evening for TXZ083>090.

&&

30/14/30
Hazardous weather outlook, Oct 9, 4:12 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
412 AM CDT Tue Oct 9 2018

OKZ004>048-050>052-TXZ083>090-100915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
412 AM CDT Tue Oct 9 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
central and southern Oklahoma and portions of western north
Texas.

Location...
The slight risk is south and east of a line from Stillwater to
Lawton Oklahoma to Burkburnett and Holliday Texas. A marginal
risk surrounds the slight risk and is east of a line from
Alva to Elk City to Mangum Oklahoma to Quanah to Knox City Texas.

Timing...
Most likely time for severe storms will be from noon through 8pm.

Impacts...
Wind gusts of 60 to 80 mph, hail to the size of quarters and
locally heavy rainfall will be the main impacts. A tornado or two
is also possible.

Discussion...
Showers and scattered thunderstorms will develop over western
Oklahoma this morning and move eastward through the day. Some of
these storms could become strong to severe during the afternoon
across central and southern Oklahoma. Storms are expected to
weaken after sunset.

.Heavy rain...
Heavy rainfall is likely through tonight, especially across the
western half of Oklahoma and parts of western north Texas. This
will likely result in flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Chances for thunderstorms will return Thursday night through
Sunday.

.Heavy Rain...
Moderate to heavy rainfall will be possible with any showers and
storms that develop this weekend. These rains in addition to all
the rain that has fallen over the last several days will make
localized flooding possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:07 PM CDTAreal Flood AdvisoryOUNKay, Noble3 hr
Oct 8, 8:49 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma116 min
Oct 8, 10:35 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 8, 10:41 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble4 hr
Oct 9, 1:41 AM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Tillman, Washita3 hr
Oct 9, 2:55 AM CDTAreal Flood AdvisoryOUNBeckham, Custer, Dewey, Ellis, Roger Mills, Washita4 hr
Oct 9, 3:56 AM CDTAreal Flood AdvisoryOUNEllis, Harper, Major, Woods, Woodward4 hr
Oct 9, 4:58 AM CDTAreal Flood AdvisoryOUNOklahoma2 hr
Oct 9, 5:53 AM CDTFlash Flood WarningOUNCuster, Dewey, Washita3 hr
Oct 9, 7:30 AM CDTAreal Flood AdvisoryOUNAlfalfa, Blaine, Caddo, Canadian, Cleveland, Dewey and 13 more3 hr
Oct 9, 7:53 AM CDTFlash Flood WarningOUNJackson3 hr
Oct 9, 8:06 AM CDTSpecial Weather StatementOUNCleveland, Garvin, McClain, Oklahoma39 min
Oct 9, 8:15 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Kingfisher, Logan, McClain, Oklahoma45 min
Oct 9, 8:18 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Love, McClain, Marshall and 2 more42 min
Oct 9, 8:26 AM CDTRiver Flood WarningOUNLogan, Payne36 hr
Oct 9, 8:27 AM CDTRiver Flood WarningOUNPayne4 days
Oct 9, 8:30 AM CDTSevere Thunderstorm WarningOUNCleveland, Hughes, Lincoln, Logan, McClain, Oklahoma and 3 more60 min
Oct 9, 8:31 AM CDTTornado WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie44 min
Oct 9, 8:45 AM CDTTornado WarningOUNLincoln, Logan, Oklahoma45 min
Oct 9, 8:47 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne43 min
Oct 9, 8:57 AM CDTTornado WarningOUNLincoln, Pottawatomie, Seminole48 min
Oct 9, 9:01 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 2 more74 min
Oct 9, 9:29 AM CDTSevere Thunderstorm WarningOUNHughes, Kay, Lincoln, Noble, Payne, Pottawatomie and 1 more46 min
Oct 9, 9:45 AM CDTAreal Flood WarningOUNComanche, Custer, Dewey, Jackson, Kiowa, Washita6 hr
Oct 9, 10:16 AM CDTSpecial Weather StatementOUNAtoka29 min
Oct 9, 10:47 AM CDTAreal Flood WarningOUNHarper, Major, Woods, Woodward6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.